Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 3, 2018Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 3, 2018, 3:09 AM CDT for Redwood County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 3:09 AM CDT (08:09 UTC)
Expired
Jul 3, 2018, 3:45 AM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS83 KMPX 030809
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
309 AM CDT TUE JUL 3 2018

MNZ073-030845-
Redwood-
309 AM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN REDWOOD COUNTY...

At 309 AM CDT, a strong thunderstorm was located near Revere, or 22
miles southwest of Redwood Falls, moving northeast at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Walnut Grove, Wabasso, Clements and Wanda. 

This includes the following highways...
 U.S. Highway 14 between mile markers 47 and 54.
 U.S. Highway 71 between mile markers 61 and 70.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 9517 4439 9500 4420 9544 4420 9560
TIME...MOT...LOC 0809Z 228DEG 41KT 4428 9539 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 3, 12:41 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 12:41 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1241 AM CDT Tue Jul 3 2018

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM CDT Mon Jul 2 2018

Tonight forecast is highly based on where the convection
originates in west central/central Minnesota this evening. Plus,
where will the outflow boundaries lie as this complex moves
eastward across Minnesota.

Confidence is high that convection will develop near the
Minnesota, North Dakota, and South Dakota border later this
afternoon. This is where instability and moisture convergence is
maximized. Further to the north/northeast, residual moisture from
a complex of storms that developed across South Dakota earlier
this morning, may generate a few storms near Mora, east/southeast
toward Rice Lake before sunset. However, this area is not favored
for anything significant, and confidence is low on development.

Again, tonight's forecast is based on the convection that develops
near the Minnesota/South Dakota/North Dakota border. Most CAMS and
Hires models support some type of development near this area.
Satellite imagery this afternoon also noted an increasing area of
convergence in northeast South Dakota which is likely the place of
initiation. Although I can't rule out a few storms in east
central Minnesota, west central Wisconsin through sunset, this
area will likely be very isolated in nature. Once the storms
develop, forecasters need to pay attention of where the outflow
boundary moves in relation to the low level jet increasing
overnight. There is some indications that this outflow boundary
will move as far southeast as Mankato, to the Twin Cities toward
sunrise. Therefore, there are low percentages as close as the Twin
Cities, but the bulk of the precipitation should remain across
west central to central Minnesota. Severe weather is not out of
the question due to the increasing wind shear aloft and efficient
instability in this layer of higher wind shear. Once storms
develop, I wouldn't be surprised to see a few large hail reports
from west central to central Minnesota. See the latest SPC Day 1
outlook for more information. Otherwise, by Tuesday morning, any
leftover showers or storms will quickly dissipate as the cap
strengthens.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon Jul 2 2018

The bulk of precipitation will occur Tuesday night, into Wednesday
night as the main short wave and cold front moves overhead. Ahead
of this front, temperatures and humidity levels will rise again,
and heat indices will approach or exceed 100 degrees in portions
of southern Minnesota, and into west central Wisconsin Wednesday
afternoon. There is a minor chance that high cloudiness may
inhibit full isolation. But still, 850 mb temperatures rise into
the lower 20s which is ample for 90s in this area.

Severe weather is once again possible along this front Wednesday
afternoon and evening. However, wind shear values are lower than
today, so the threat of severe weather will be more isolated.

Thursday through the first part of the weekend will be dry and
less humid as a Pacific/Canadian air mass moves overhead.
Temperatures will fall back to near normal with lower humidity
levels. Past Saturday, this air mass will slide off to the
southeast, with return flow from the south/southwest. This area
will likely be very hot next weekend as the dome of high pressure
remains overhead. This area of high pressure is expected to slide
to the east and be centered across the center of the CONUS next
week.

Confidence is high that the bulk of the heavier and widespread
precipitation event will occur Tuesday night, into Wednesday
night. Confidence is also high that temperatures and humidity
levels will lower for later this week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1241 AM CDT Tue Jul 3 2018

Scattered strong thunderstorms will plague northwestern sites
(KAXN/KRWF/KSTC) with attendant occasional reductions to MVFR/IFR
through much of the overnight, while the remainder of sites
experience VFR conditions and Sct-bkn high clouds. After 15Z
Tuesday all sites should be primarily dry, with a south/southeast
wind becoming gusty until 00Z Wed. Another round of thunderstorms
is expected to develop between 00-06Z Wednesday, affecting a
similar area (northwest sites). Confidence on timing/areal
coverage is low at this point, so have only included a Prob30 at
KAXN.

KMSP...Thunderstorm activity to the west/northwest could hold
together enough to affect KMSP around daybreak, but would at most
be decaying showers by the time it arrives. Will continue to
monitor radar trends overnight and update TAF if probability of it
holding together increases.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts.
Thu...VFR. Winds NW 10-15 kts.
Fri...VFR. Winds NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Jul 2, 8:57 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Mon Jul 2 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
857 PM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible across portions of central
Minnesota tonight. Some may be strong to severe with hail being
the main concern.

Flooding continues along the Minnesota River and its tributaries.
Please refer to the Minnesota Department of Transportation for
any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms are expected Tuesday through Thursday. A
few of the storms could be severe with damaging winds and large
hail being the primary threats.

Heat and humidity will build through mid-week and peak on
Wednesday, when heat indices in the mid 90s to around 100 degrees
are likely.

River flooding will continue along the Minnesota River and its
tributaries into next week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight in portions
of central Minnesota.

In the hours before

Special weather statement, Jul 2, 11:48 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT MON JUL 2 2018

MNZ041-030530-
Douglas-
1148 PM CDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS COUNTY
THROUGH 1230 AM CDT...

At 1146 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elbow Lake to near Hoffman. Movement
was northeast at 50 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Kensington, Holmes City,
Leaf Valley, Miltona, Garfield, Belle River, Nelson and Millerville.

This includes Interstate 94 in Minnesota between mile markers 82 and
105.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4611 9514 4594 9515 4587 9514 4576 9576
      4611 9576
TIME...MOT...LOC 0446Z 241DEG 43KT 4597 9590 4578 9582

JPC
Special weather statement, Jul 3, 12:20 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1220 AM CDT TUE JUL 3 2018

MNZ064-073-030615-
Yellow Medicine-Redwood-
1220 AM CDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES THROUGH 115 AM CDT...

At 1219 AM CDT, strong thunderstorms were clustered 7 miles south of
Marshall, moving northeast at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Redwood Falls, Granite Falls, Wabasso, Wood Lake, Hanley Falls, Echo,
Belview, Vesta, Milroy, Lucan, Clements and Seaforth.

This includes the following highways...
 U.S. Highway 212 between mile markers 49 and 50.
 U.S. Highway 71 between mile markers 64 and 75.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4482 9555 4479 9550 4478 9553 4470 9538
      4469 9532 4466 9529 4467 9525 4459 9510
      4440 9497 4426 9560 4462 9561 4464 9569
TIME...MOT...LOC 0519Z 237DEG 24KT 4435 9575

JPC
Special weather statement, Jul 3, 12:24 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1224 AM CDT TUE JUL 3 2018

MNZ057-030615-
Kandiyohi-
1224 AM CDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY
THROUGH 115 AM CDT...

At 1223 AM CDT, strong thunderstorms were clustered over Raymond, or
10 miles southwest of Willmar, moving northeast at 35 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Willmar, New London, Spicer, Atwater, Raymond, Prinsburg, Green Lake,
Pennock, Kandiyohi, Lake Lillian, Blomkest and Svea.

This includes the following highways...
 U.S. Highway 12 between mile markers 65 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 110 and 139.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 9524 4514 9525 4538 9496 4525 9476
      4496 9476 4490 9524 4493 9526
TIME...MOT...LOC 0523Z 243DEG 31KT 4502 9520

JPC
Special weather statement, Jul 3, 12:34 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT TUE JUL 3 2018

MNZ041-030600-
Douglas-
1234 AM CDT TUE JUL 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 100 AM CDT...

At 1233 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Alexandria.
Movement was northeast at 35 mph.

Nickel size hail is possible with these storms.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Millerville and Rose City.

This includes Interstate 94 in Minnesota near mile marker 82, and
between mile markers 85 and 89.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4610 9557 4611 9514 4594 9515 4587 9542
      4602 9578 4611 9558
TIME...MOT...LOC 0533Z 243DEG 28KT 4603 9560 4596 9539

JPC
Special weather statement, Jul 3, 1:05 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT TUE JUL 3 2018

MNZ042-043-030700-
Morrison-Todd-
105 AM CDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 200 AM CDT...

At 104 AM CDT, strong thunderstorms were clustered near Rose City, or
18 miles northeast of Alexandria, moving east at 40 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Long Prairie, Browerville, Clarissa, Motley, Randall, Eagle Bend,
Camp Ripley, Cushing, Philbrook, Clotho and Crow Wing State Park.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 115 and 137.
 U.S. Highway 71 between mile markers 187 and 210.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4631 9455 4633 9443 4629 9435 4627 9434
      4623 9440 4618 9437 4616 9437 4615 9406
      4612 9407 4593 9515 4622 9515 4634 9464
TIME...MOT...LOC 0604Z 252DEG 33KT 4608 9508

JPC
Special weather statement, Jul 3, 3:09 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
309 AM CDT TUE JUL 3 2018

MNZ073-030845-
Redwood-
309 AM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN REDWOOD COUNTY...

At 309 AM CDT, a strong thunderstorm was located near Revere, or 22
miles southwest of Redwood Falls, moving northeast at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Walnut Grove, Wabasso, Clements and Wanda.

This includes the following highways...
 U.S. Highway 14 between mile markers 47 and 54.
 U.S. Highway 71 between mile markers 61 and 70.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 9517 4439 9500 4420 9544 4420 9560
TIME...MOT...LOC 0809Z 228DEG 41KT 4428 9539

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:35 PM CDTSpecial Weather StatementMPXYellow Medicine25 min
Jul 2, 9:05 PM CDTSpecial Weather StatementMPXYellow Medicine55 min
Jul 2, 9:37 PM CDTSpecial Weather StatementMPXChippewa23 min
Jul 2, 10:06 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi54 min
Jul 2, 10:40 PM CDTSpecial Weather StatementMPXStevens50 min
Jul 2, 10:50 PM CDTSevere Thunderstorm WarningMPXStevens25 min
Jul 2, 11:48 PM CDTSpecial Weather StatementMPXDouglas42 min
Jul 3, 12:03 AM CDTSevere Thunderstorm WarningMPXDouglas27 min
Jul 3, 12:20 AM CDTSpecial Weather StatementMPXRedwood55 min
Jul 3, 12:24 AM CDTSpecial Weather StatementMPXKandiyohi51 min
Jul 3, 12:29 AM CDTSevere Thunderstorm WarningMPXKandiyohi31 min
Jul 3, 12:34 AM CDTSpecial Weather StatementMPXDouglas26 min
Jul 3, 12:48 AM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine42 min
Jul 3, 1:05 AM CDTSpecial Weather StatementMPXTodd55 min
Jul 3, 2:12 AM CDTAreal Flood WarningMPXKandiyohi, Redwood, Renville, Yellow Medicine9 hr
Jul 3, 3:23 AM CDTSpecial Weather StatementMPXRenville37 min
Jul 3, 3:25 AM CDTExcessive Heat WatchMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more24 hr
Jul 3, 4:35 AM CDTAreal Flood WarningMPXRedwood, Renville6 hr
Jul 3, 7:47 AM CDTFlash Flood WarningMPXBrown, Nicollet, Redwood, Renville, Yellow Medicine3 hr
Jul 3, 8:25 AM CDTRiver Flood WarningMPXBrown9 days
Jul 3, 9:36 AM CDTSpecial Weather StatementMPXIsanti, Sherburne39 min
Jul 3, 10:03 AM CDTSpecial Weather StatementMPXChisago57 min
Jul 3, 10:25 AM CDTHigh Wind WarningMPXAnoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne3 hr
Jul 3, 10:43 AM CDTFlash Flood WarningMPXBrown, Redwood, Renville6 hr
Jul 3, 10:48 AM CDTSpecial Weather StatementMPXDouglas, Stevens42 min
Jul 3, 11:42 AM CDTSpecial Weather StatementMPXHennepin, Ramsey, Washington, Wright63 min
Jul 3, 12:01 PM CDTSpecial Weather StatementMPXRedwood44 min
Jul 3, 12:30 PM CDTSpecial Weather StatementMPXRedwood45 min
Jul 3, 12:52 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville38 min
Jul 3, 1:25 PM CDTSpecial Weather StatementMPXRenville35 min
Jul 3, 2:01 PM CDTSpecial Weather StatementMPXRenville29 min
Jul 3, 4:08 PM CDTAreal Flood WarningMPXBrown, Redwood8 days
Jul 3, 4:18 PM CDTAreal Flood WarningMPXRedwood4 days

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.